Thunderstorm Wind, Livingston
- When
- May 26, 4:05 PM CST
- Where
- Livingston County, 0.69 mi N of Cornell
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.990, -88.730
Trees were blown down and damage to barns was reported.
Scattered thunderstorms moved across northwest Illinois producing localized wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northwest Illinois producing localized wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 2:25 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 325 PM CDT Tue May 26 2020 .SHORT TERM... 324 PM CDT Through Wednesday night... With an uncapped environment this afternoon, any minor forcing has been able to initiate convection within the CWA. The tail-end of clockwise rotating mid-level cloud deck originating from convection over KY/TN late Monday afternoon is likely associated with a weak mid-level impulse that is forcing convection across northwest Indiana this afternoon. With uniform convective-layer flow of 20-30 knots, motion is slow enough that storms are becoming outflow dominate. However, a lake-breeze boundary is providing enough extra assistance to extend the life of this activity, and should do so through about ~5 pm. Otherwise, isolated showers and storms can be expected into early evening across the far western CWA closer to better, but still relatively weak, forcing from a sheared mid-level wave west of the CWA. Another lull in activity is expected through much of the night into Wednesday morning the absence of diurnal heating and any larger scale forcing as the upper low remains stalled around Oklahoma. However, as has been seen for the past two days now, even subtle weak impulses could induce pockets of convection in the region. Will therefore mainly slight chances for thunder with the notion that most locations should remain dry through the period. For Wednesday afternoon, it's rinse and repeat from today as daytime heating should erode any capping by early to mid afternoon. By this point, a northward moving trough axis rotating around the upper low is expected to be nearing or possibly crossing the CWA. Resultant scattered thunderstorms will be slow-movers, with general storm motion to the north at around 15 mph. PWATs of 1.8" combined with this motion again supports a localized heavy rain threat. Also like the past couple days, locally gusty sub-severe winds will be possible with descending cores. Activity will likely fester through the night as the mid-level trough begins to pivot and stall in he vicinity of the CWA. Kluber && .LONG TERM... 247 PM CDT Thursday through Tuesday... Heavy rain and flooding possible Thursday into Friday Similar to previous days, spotty showers and thunderstorms are possible late Thursday morning into the afternoon with greatest activity along localized boundaries and opportunistic forcing. Coverage of showers/thunderstorm activity should increase markedly Thursday evening as an upper-level trough and associated cold front approach from the northwest. Considering 1). weak steering flow, 2). moisture pooling ahead of the front with PWATs approaching 1.8", and 3). freezing levels at or above 13,000 feet with weak lapse rates below, rainfall production Thursday evening may be very efficient with rainfall rates in excess of 2" per hour possible. In fact, the overall synoptic picture Thursday evening looks quite similar to May 17th earlier this month. The main unknown at this point is where exactly the front (and hence overlap of best forcing and diurnal instability) will be located Thursday evening. Needless to say, the Thursday timeframe will warrant close monitoring given antecedent wet conditions. Cool Down Expected Friday through this Weekend In the wake of the cold front, temperatures Friday through Sunday will be noticeably cooler than the past week with highs in the lower 70s. With relatively weak northwesterly winds, lake breezes each day will likely bring temperatures down to the upper 50s along the lakeshore. Lows overnight are expected to dip into the mid to upper 40s. Warming Trend Next Week? Next week, ensemble model guidance is in fair agreement that deep ridging will become established across much of the central United States leading to warming temperatures across the Great Lakes. The Climate Prediction Center's 6-10 day outlook features about a 50% chance of above normal temperatures as well as below normal precipitation, though such patterns typically do feature at least some precipitation potential. Borchardt && .AVIATION... For the 18Z TAFs... VFR conditions are expected through the period with continue low but non-zero chances of convection at times. Have left TS out of the TAF at all sites through Wednesday morning given low probability of low coverage. However, if convection were to initiate, the most likely period would be 21-23Z this afternoon across the west half of Illinois and in the vicinity of a lake- enhanced convergence boundary draped NNW to SSE between ORD/MDW and Lake Michigan. Potential for convection will increase again Wednesday afternoon at all sites, with isolated to scattered thunderstorms being the likely scenario vs. an organized cluster/line of convection. South winds gusting to around 20 knots are expected into early evening, with some variability between 170-190 degrees at any given point. Winds will diminish this evening before gradually settling SSW by daybreak Wednesday. An increase to around 10 knots is expected by late morning. A redeveloping lake-enhanced boundary off Lake Michigan should edge westward into ORD/MDW late in the afternoon, though confidence is medium on timing. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 307 PM CDT Tue May 26 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-272015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 307 PM CDT Tue May 26 2020 /407 PM EDT Tue May 26 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. DISCUSSION... Widely scattered showers and thunderstorms will continue into the evening hours. The strongest storms will produce frequent cloud to ground lightning, heavy downpours, and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Thunderstorm Risk. Thursday... Limited Flooding Risk. Elevated Thunderstorm Risk. Friday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward north at 30 mph. LMZ740>745-272015- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 307 PM CDT Tue May 26 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Thunderstorm Risk. Thursday... Elevated Thunderstorm Risk. Friday... Limited Thunderstorm Risk. Borchardt Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were blown down and damage to barns was reported.
Wind gusts were estimated over 60 mph with trees blown down in Mount Morris. Some damage was reported to barns just south of Mount Morris.
A tree was blown down blocking a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884663, 884677, 884674.